Atypical hemolytic uremic syndrome precipitated by thyrotoxi
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Autoimmune thyroid disease (AITD) has a complex pathogenesis and is associated with the development of autoimmunity against the thyroid. Graves’ disease and Hashimoto’s thyroiditis are the two main types of AITD, and they are characterized by thyrotoxicosis and hypothyroidism, respectively. Atypical hemolytic uremic syndrome (aHUS) is a rare disease, presenting with microangiopathic hemolytic anemia, thrombocytopenia, and acute kidney injury. aHUS is caused by dysregulation of the alternative complement pathway, and its co-existence with AITD is rare.

Here presents the case of a 12-year-old girl with recent-onset thyrotoxicosis. She was first treated with propylthiouracil for 2 months and then developed AITD presenting as abrupt-onset thrombocytopenia, acute kidney injury, and microangiopathic hemolytic anemia. Thyroid function tests favored hyperthyroidism, with increased free T4 and free T3 levels and a very low level of thyroid-stimulating hormone (TSH). The author suspected aHUS, and the patient’s condition responded dramatically to therapeutic plasma exchange (TPE) with disease remission. She experienced recurrent aHUS after subsequently receiving methimazole for 1 month, and in the recurrent episode, her condition responded again to TPE and concomitant glucocorticoids. She achieved euthyroidism with thiamazole ointment treatment, without aHUS recurrence during the 6-month follow-up. Mycophenolate mofetil was administered to manage proteinuria after 3 months of treatment with the steroid and angiotensin-converting enzyme inhibitor.

The coexistence of aHUS and AITD in this case is likely more than coincidence, because both are autoimmune in origin. aHUS is associated with a high mortality without appropriate therapy, and treatment with TPE and adjunct immunosuppressants can be helpful.
1 share
Like
Comment
Share